Blizzard, Kittson
- When
- December 13, 4:03 AM CST to December 15, 4:01 AM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
A potent surface low pressure system moved out of Colorado late Saturday (13th) and tracked northeast to the Minneapolis area by noon on Sunday (14th). This created a strong temperature gradient across the northern plains, with Devils Lake (ND) at 15 below zero and the Minneapolis (MN) area around 30 above by noon Sunday.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A potent surface low pressure system moved out of Colorado late Saturday (13th) and tracked northeast to the Minneapolis area by noon on Sunday (14th). This created a strong temperature gradient across the northern plains, with Devils Lake (ND) at 15 below zero and the Minneapolis (MN) area around 30 above by noon Sunday. As the system intensified over eastern Minnesota, northwest winds began to gust to around 50 mph with wind chills colder than 40 below zero. Quite a bit of snow also accompanied the wind, which created whiteout conditions for an extended period of time. A blizzard this bad had not been seen since the winter of 1996/97, so the impact on the area was tremendous. Stores closed for portions of the weekend during the busy holiday shopping season. Interstate 94 was closed from Jamestown (ND) to Alexandria (MN). U.S. Highway 10 was closed from Moorhead to Detroit Lakes and U.S. Highway 2 was closed from East Grand Forks to Crookston. No travel was advised across the area. Church services, schools, and many other activities were cancelled or delayed. There were other minor power outages across the area as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 12, 8:30 PM CST, 7 hours 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
830 PM CST FRI DEC 12 2008
.DISCUSSION...
FORECAST CHALLENGE FOR UPDATE CONCERNS TEMPERATURES AND SNOW
CHANCES.
BAND OF -SN ACROSS NW MN HAS EXITED FA TO THE EAST AND WILL LOWER
HIGHER CHANCE POPS ACROSS THIS AREA. OTHERWISE REGION WILL REMAIN
UNDER BROAD AREA OF ORGANIZING LOW PRESSURE. GFS BRINGS IN BAND OF
LOWER CONDENSATION PRESSURE DEFICITS AND ISENTROPIC LIFT ACROSS
NORTHERN THIRD OF FA AFT 06Z. THIS LINING UP WELL WITH CANADIAN AND
UPSTREAM US RADAR RETURNS SO WILL KEEP LOW POPS GOING REMAINDER OF
NIGHT. ALSO SEEING A SAGGING BAND OF VFR/MVFR CIGS CURRENTLY ALONG
INTERNATIONAL BORDER IN ZONE OF COLD ADVECTION WITH SOME CANADIAN
METARS INDICATING -SN FURTHER SUPPORTING LOW POPS. STEADY LOW LEVEL
COLD ADVECTION WILL CONTINUE OVERNIGHT OVER ALL BUT FAR SOUTHERN FA.
ADVANCING LOWER CIGS WILL OFFSET COOLING HOWEVER WITH EARLY EVENING
THINNING OF CLOUDS SOME AREAS ACROSS NORTHERN FA DIPPED INTO SINGLE
DIGITS AND WILL MAKE SOME MINOR ADJUSTMENTS TO TEMPERATURES ACROSS
THE NORTH. REMAINDER OF FORECAST LOOKS OK.
&&
.AVIATION...
CIGS WILL GRADUALLY LOWER TONIGHT AHEAD OF APPROACHING STORM SYSTEM.
EXPECT MVFR CIGS BY SAT MORNING.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WATCH FROM SATURDAY EVENING THROUGH LATE SUNDAY NIGHT
FOR NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...BLIZZARD WATCH FROM SATURDAY EVENING THROUGH LATE SUNDAY NIGHT
FOR MNZ001>005-007-008-013>015-022-027-029-030-040.
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH LATE SUNDAY
NIGHT FOR MNZ006-009-016-017-023-024-028-031-032.
&&
VOELKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 424 AM CST FRI DEC 12 2008 MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016- 024-026>030-038-039-049-052>054-131030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN- WEST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY- 424 AM CST FRI DEC 12 2008 ...BLIZZARD WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SOME LIGHT SNOW IS POSSIBLE TODAY AND TONIGHT IN NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA. ACCUMULATIONS WILL BE UNDER ONE INCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW...HEAVY AT TIMES...WILL OVERSPREAD EASTERN NORTH DAKOTA BY SATURDAY EVENING...THEN QUICKLY MOVE INTO THE REST OF WESTERN MINNESOTA SATURDAY NIGHT. NORTHERLY WINDS WILL INCREASE SATURDAY NIGHT AND SUNDAY MORNING...WITH GUSTS OVER 40 MPH THROUGH SUNDAY NIGHT. THIS WILL PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW...WITH VISIBILITIES REDUCED TO NEAR ZERO AT TIMES SATURDAY NIGHT THROUGH SUNDAY NIGHT. TRAVEL MAY BECOME IMPOSSIBLE LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT. SIGNIFICANT SNOW ACCUMULATIONS OF 6 INCHES OR MORE ARE ALSO POSSIBLE...AND THIS SNOW WILL DRIFT AND ROADS MAY BECOME IMPASSABLE BY SUNDAY. IN ADDITION...DANGEROUS WIND CHILL TEMPERATURES WILL FALL TO BETWEEN 30 AND 40 BELOW BY SUNDAY EVENING...AS ACTUAL AIR TEMPERATURES FALL BELOW ZERO DURING THE DAY SUNDAY. CONDITIONS WILL ONLY SLOWLY IMPROVE BY MONDAY MORNING...WITH DANGEROUS WIND CHILLS AROUND 40 BELOW PERSISTING. THIS STORM HAS THE POTENTIAL TO BE LIFE THREATENING IF YOU ARE CAUGHT OUTDOORS IN IT. TAKE THE PROPER PRECAUTIONS NOW TO PREPARE FOR THIS MAJOR WINTER STORM...AND DELAY TRAVEL PLANS IF POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW AND VISIBILITY WILL BE APPRECIATED THIS WEEKEND. MNZ006-009-016-017-023-024-028-031-032-131030- LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI- SOUTH CLEARWATER-HUBBARD-EAST BECKER-EAST OTTER TAIL-WADENA- 424 AM CST FRI DEC 12 2008 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW...HEAVY AT TIMES...WILL MOVE INTO THE TREED AREAS OF WEST CENTRAL AND NORTHWEST MINNESOTA SATURDAY NIGHT AND PERSIST THROUGH SUNDAY NIGHT. SIGNIFICANT ACCUMULATIONS OF 8 INCHES OR MORE IS POSSIBLE...ALONG WITH INCREASING NORTHERLY WINDS ON SUNDAY. SOME BLOWING AND DRIFTING SNOW...WHEN COMBINED WITH THE FALLING SNOW MAY PRODUCE NEAR BLIZZARD CONDITIONS SUNDAY AND SUNDAY NIGHT. IN ADDITION...DANGEROUS WIND CHILL TEMPERATURES FROM 25 TO 35 BELOW WILL DEVELOP BY SUNDAY EVENING. THE SNOW WILL SLOWLY COME TO AN END MONDAY...ALTHOUGH BITTERLY COLD WEATHER WILL PERSIST THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW AND VISIBILITY WILL BE APPRECIATED THIS WEEKEND. DK
The national radar mosaic for the moment the first event began.
15 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138696, 138697, 138698, 138699, 138700, 138701, 138702, 138703, 138704, 138705, 138706, 138707, 138708, 138709, 138710.